Alert archive / Iowa / Heat Advisories in 2016

Heat Advisory 6, NWS Des Moines, IA

August 11, 201620 counties in Iowa

NWS Des Moines, IA issued this heat advisory at Aug 11, 2016, 3:58 AM CDT for 20 counties in Iowa. It took effect at Aug 11, 2016, 1:00 PM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Aug 11, 2016, 3:58 AM CDT (08:58 UTC)
In effect from
Aug 11, 2016, 1:00 PM CDT
Expired
Aug 11, 2016, 8:00 PM CDT
In force
7 hr
Issued by
NWS Des Moines, IA

Counties Adair County, IA, Adams County, IA, Appanoose County, IA, Audubon County, IA, Cass County, IA, Clarke County, IA, Dallas County, IA, Decatur County, IA, Guthrie County, IA, Jasper County, IA, Lucas County, IA, Madison County, IA, Marion County, IA, Monroe County, IA, Polk County, IA, Ringgold County, IA, Taylor County, IA, Union County, IA, Warren County, IA, Wayne County, IA

The radar

The Des Moines radar (KDMX), 61 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.0 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2016-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 812 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2016-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
812 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
1483 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this heat advisory went out at Aug 10, 11:42 PM CDT, 4 hours 16 minutes earlier.

Area forecast discussion, Aug 10, 11:42 PM CDT, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1142 PM CDT Wed Aug 10 2016

.SHORT TERM.../Tonight/
Issued at 347 PM CDT Wed Aug 10 2016

Warm front has been lifting very slowly north across central Iowa
today. Moisture pooling along the boundary has helped push
dew points into the mid to upper 70s resulting in MLCAPES around
4000 J/KG. Low convective inhibition and weak forcing with sfc and
upper level convergence has led to scattered thunderstorms in the
vicinity of the surface boundary. The 0-3 km theta-e differences
in excess of 40 and the microburst parameter near 10 suggest these
storms will carry a microburst threat. In addition...brief
torrential rainfall is possible. These storms should wane this
evening with the lose of diurnal instability.

Additional storms are possible later tonight as storms develop to
the west and move into the state late. These storms may linger
into Friday morning.

.LONG TERM.../Thursday through Wednesday/
Issued at 347 PM CDT Wed Aug 10 2016

Forecast focus will be on heavy rain potential Thursday afternoon
and night. Good moisture low and mid level moisture transport
will yield PWAT values at 2.25 inches or higher which are extreme.
The surface cold front will enter northern Iowa by Thursday
afternoon the stall a bit as it nears central Iowa. Storm motions
will be slow and there will be the potential for numerous storms
over similar areas. Rainfall efficiency will be high given the
PWATs and deep warm cloud layer. Rainfall amounts may exceed 5
inches locally. Will see how storms tonight/early Thursday impact
conditions Thursday afternoon and night but expect that Flash
Flood headlines may be required for this time period. The severe
weather threat will be primarily damaging wind threat with deep
moisture and heat limiting the hail threat except with the most
mature storms and the lack of low level shear limiting the tornado
threat.

Heat and humidity will be in place again on Thursday especially
over central and southern Iowa. Heat index values likely to be
near 105 or higher at times. Similar to today, developing storms
and clouds may lessen impacts and again will proceed with no heat
headlines.

Instability will linger north of the sfc cold front on Friday
until a stronger push of cold advection arrives later in the day.
This will keep thunderstorm chances going during the day. A very
pleasant weekend on tap with highs in the upper 70s to lower 80s
with dry conditions. Isolated thunderstorms are possible Monday
night into Tuesday when the next wave of warm advection lifts
north through the state.

&&

.AVIATION.../For the 06Z TAFS through 06Z Thursday night/
Issued at 1142 PM CDT Wed Aug 10 2016

Potential higher impact event during this period due to heavy
rainfall potential/rainfall rates and low visibility. MCS over
South Dakota will move through the area through 14z with possible
redevelopment between 16-19z over the south. Cigs/vsbys will be
variable VFR/MVFR through 19z. As main boundary approaches
increasing training TSRA will move over KFOD/KMCW/KALO between
11/22-12/07z and across the south sites KDSM/KOTM between
12/02-12/12. Some timing differences between HIRES models remain
but slow movement and efficient rainfall may result in water
runoff problems on runways during evening overnight operations
KDSM/KALO. Potential for IFR conditions during heavier storms/rainfall
as well. Will let next two packages further refine that potential.
/rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Donavon
LONG TERM...Donavon
AVIATION...REV
Hazardous weather outlook, Aug 10, 4:04 PM CDT, 11 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
404 PM CDT WED AUG 10 2016

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-112115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
404 PM CDT WED AUG 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR INTO THIS EVENING.
LOCALIZED DAMAGING WIND GUSTS ARE POSSIBLE WITH THESE STORMS.
ADDITIONAL STORMS ARE EXPECTED TO ARRIVE AFTER MIDNIGHT TONIGHT
OVER PORTIONS OF CENTRAL AND NORTHERN IOWA. LOCALIZED HEAVY
RAINFALL AND DAMAGING WIND GUST WILL AGAIN BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAT INDEX VALUES MAY REACH INTO THE 100 TO 105 DEGREE RANGE
THURSDAY AHEAD OF IMPENDING COLD FRONT.

WIDESPREAD THUNDERSTORMS WILL BE LIKELY ACROSS THE STATE BEGINNINGOVER
NORTHERN IOWA THURSDAY AND THE REMAINDER OF THE AREA THURSDAY
NIGHT AND FRIDAY. VERY HEAVY RAINFALL WITH LOCALIZED AMOUNTS IN
EXCESS OF 5 INCHES IS POSSIBLE. THIS MAY RESULT IN FLASH FLOODING
AND SIGNIFICANT RISES ON STREAMS. ISOLATED STRONG TO SEVERE
THUNDERSTORMS ARE ALSO POSSIBLE WITH DAMAGING WINDS THE PRIMARY
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME HOWEVER
RAINFALL AND FLOODING REPORTS ARE ENCOURAGED AND HELPFUL.

In the hours before

Local storm report, Aug 10, 10:19 PM CDT, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1019 PM CDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     HEAVY RAIN       1 SW ANKENY             41.71N 93.63W
08/10/2016  E2.60 INCH       POLK               IA   PUBLIC

            PUBLIC REPORT OF 2.6 INCHES OF RAIN.
            LOCATION ESTIMATED. REPORT VIA SOCIAL MEDIA.

0942 PM     HEAVY RAIN       3 N GRIMES              41.70N 93.80W
08/10/2016  E2.50 INCH       POLK               IA   PUBLIC

            PUBLIC REPORT OF 2.5 INCHES OF RAINFALL
            NORTH OF GRIMES. REPORT VIA SOCIAL MEDIA.

0930 PM     HEAVY RAIN       3 ESE ANKENY            41.71N 93.56W
08/10/2016  E2.00 INCH       POLK               IA   PUBLIC

            PUBLIC REPORT OF 2 INCHES OF RAINFALL.
            LOCATION ESTIMATED. REPORT VIA SOCIAL MEDIA.

0916 PM     HEAVY RAIN       1 NNE SAYLORVILLE       41.70N 93.61W
08/10/2016  E3.00 INCH       POLK               IA   PUBLIC

            PUBLIC REPORT OF 3 INCHES OF ESTIMATED
            RAINFALL. LOCATION ESTIMATED. REPORT VIA
            SOCIAL MEDIA.

0910 PM     HEAVY RAIN       2 ENE DALLAS CENTER     41.69N 93.95W
08/10/2016  E3.60 INCH       DALLAS             IA   PUBLIC

            PUBLIC REPORT OF 3.6 INCHES OF RAIN NE OF
            DALLAS CENTER. REPORT VIA SOCIAL MEDIA.

0715 PM     HEAVY RAIN       1 ENE SAYLORVILLE       41.69N 93.61W
08/10/2016  E3.40 INCH       POLK               IA   PUBLIC

            PUBLIC REPORT OF JUST OVER 3.4 INCHES OF
            RAINFALL. REPORT VIA SOCIAL MEDIA.

&&

NWS DES MOINES IA
IRIS SYSTEM

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 3:46 AM CDTFlash Flood WatchDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more27 hr
Aug 11, 4:29 AM CDTSpecial Weather StatementDMXCalhoun, Cerro Gordo, Hancock, Humboldt, Kossuth, Palo Alto and 4 more61 min
Aug 11, 5:35 AM CDTSpecial Weather StatementDMXCerro Gordo, Franklin, Hamilton, Webster, Worth, Wright55 min
Aug 11, 6:43 PM CDTSpecial Weather StatementDMXBoone62 min
Aug 11, 6:52 PM CDTSevere Thunderstorm WarningDMXCarroll, Crawford, Sac53 min

Nearby

Heat Advisories in Iowa, 2016Every heat advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.